Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 23, 2004, 2:51 PM EDT for Orangeburg County, South Carolina. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 2:51 PM EDT (18:51 UTC)
- Expired
- May 23, 2004, 3:00 PM EDT
- In force
- 9 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
237
WUUS52 KCAE 231851
SVRCAE
SCC075-231900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TIP OF ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
THIS INCLUDES THE CITIES OF EUTAWVILLE.
* UNTIL 300 PM EDT
* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED NEAR EUTAWVILLE...AND MOVING EAST AT 10 MPH.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.
LAT...LON 3327 8026 3327 8042 3331 8052 3319 8080
3330 8093 3340 8112 3350 8136 3365 8118
3371 8104 3360 8093 3361 8082 3349 8067
3356 8050 3344 8037 3342 8024
$$
RCCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:25 PM EDT, 26 minutes earlier.
Area forecast discussion, May 23, 2:25 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 PM EDT SUN MAY 23 2004 .SHORT TERM... MON-WED: ANOTHER ROUND OF CONVECTION TODAY BUT MAINLY LIMITED TO THE EASTERN PORTION OF THE CWA. WILL KEEP IN SLIGHT CHANCE THIS EVENING. MODELS ARE INDICATING A ZONAL FLOW REGIME SETTING UP OVER THE FORECAST AREA THROUGH WEDNESDAY. IMPRESSIVE SHORT WAVE MOVING THROUGH NC ON WED AND WILL EFFECT THE NRN COUNTIES OF THE CWA, BUT WILL PROBABLY EFFECT THE ENTIRE CWA WITH CHANCE POPS FOR WED PM. TEMPS WILL CONTINUE TO BE ABOVE NORMAL THROUGH THE SHORT TERM WITH AFTERNOON HIGHS IN THE LOW TO MID 90S && .LONG TERM... THU-SUN: MORE OF THE SAME...AS ZONAL FLOW WILL ALLOW WEAK EMBEDDED SHORT WAVES TO MOVE THROUGH THE CWA WHICH WILL AID IN AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT EACH DAY. RIDGE BUILDS IN ON SAT AND SUN WITH ABOVE NORMAL TEMPS CONTINUING. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 71 92 69 94 / 20 20 10 20 AUGUSTA 67 93 66 94 / 20 20 10 20 SUMTER 70 92 70 94 / 20 20 10 20 ORANGEBURG 70 92 70 94 / 20 20 10 20 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 17/17
Hazardous weather outlook, May 23, 5:00 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SUN MAY 23 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240900- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 500 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... EXPECT A SLIGHT CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...AND WOULD BE MORE LIKELY TO OCCUR ACROSS THE EASTERN MIDLANDS... GENERALLY FROM NEAR CHERAW TO NEAR MANNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 23, 12:50 PM EDT, 2 hours 1 minute before
SCZ031-037-231730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1250 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHWEST SUMTER COUNTY AND NORTHEAST CALHOUN COUNTY THROUGH 130 PM EDT... AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES WEST OF PINEWOOD...OR ABOUT 18 MILES NORTHEAST OF BROOKDALE...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PINEWOOD THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. RCC
Special weather statement, May 23, 1:43 PM EDT, 1 hour 8 minutes before
SCZ029-031-036-038-231845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 143 PM EDT SUN MAY 23 2004 ...A STRONG LINE OF THUNDERSTORMS WILL IMPACT SOUTHERN LEE COUNTY...EASTERN SUMTER COUNTY...CLARENDON COUNTY AND THE EASTERN TIP OF ORANGEBURG COUNTY THROUGH 245 PM EDT... AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 3 MILES WEST OF PAXVILLE...OR ABOUT 11 MILES WEST OF MANNING...MOVING EAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND AROUND SOUTH SUMTER...PAXVILLE...EAST SUMTER...SUMMERTON AND MANNING THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. AT 145 PM PEA SIZE HAIL WAS REPORTED AT NORTH SUMTER. RCC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:04 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 41 min |
| May 23, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 44 min |
| May 23, 4:07 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 38 min |
| May 23, 4:09 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 36 min |
| May 23, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 33 min |
| May 23, 4:39 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 36 min |
| May 23, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 37 min |
| May 23, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.